Nebraska, 2012

High Wind in Nebraska, March 26, 2012

March 26, 2012 · NWS LBF · 3 events in 3 counties and zones

Very strong west winds developed across the eastern Panhandle behind a strong cold front during the afternoon and evening hours on March 26th, 2012. West winds were sustained at 40 mph and occasionally gusted to 55 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Very strong west winds developed across the eastern Panhandle behind a strong cold front during the afternoon and evening hours on March 26th, 2012. West winds were sustained at 40 mph and occasionally gusted to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 26, 1:38 PM MST, 22 minutes earlier.

Area forecast discussion, Mar 26, 1:38 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON MAR 26 2012

.SYNOPSIS...
H5 CLOSED LOWS OFF PACIFIC NORTHWEST AND THE NORTHEAST US WITH A
STRONG NEGATIVELY WAVE PUSHING ACROSS THE COLORADO ROCKIES THIS AFTERNOON.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT WITH THE EVOLUTION OF THE FORECAST
THROUGH THURSDAY AND THEN SOME TIMING ISSUES TAKE HOLD.

TONIGHT THOUGH TUESDAY...

GOOD MIXING THIS AFTERNOON ACROSS THE FORECAST AREA...WITH SFC DEW
POINTS LOWERING AHEAD OF THE ACTUAL DRY LINE. DRY LINE AS OF MID
AFTERNOON EXTENDED SOUTH FROM A SFC LOW ACROSS FAR WESTERN NEBRASKA
PANHANDLE INTO EASTERN CO. THIS DRY LINE WILL BULGE NORTHEAST THIS
EVENING AS A PACIFIC COLD FRONT OVER TAKES IT. SOME LIMITED MOISTURE
RECOVERY IS POSSIBLE TO THE EAST OF THE DRY LINE/COLD FRONT ACROSS
WESTERN NEB EARLY THIS EVENING...AND WITH DECENT FORCING ARRIVING
ABOUT THE SAME TIME...STILL SOME CHANCE FOR ISOLATED T-STORMS. IF A
STORM DEVELOPS LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY
ACROSS NORTH CENTRAL NEB.

HIGH WIND WARNING WILL REMAIN IN EFFECT THIS EVENING FOR THE NEB
PANHANDLE...AS RAPID PRESSURE RISE COUPLET INDICATED IN THE MODELS
SUPPORTS VERY STRONG WIND POTENTIAL BEHIND THE PACIFIC COLD FRONT.
FURTHER EAST WILL GO WITH A WIND ADVISORY AS PRESSURE RISES NOT AS
INTENSE.

FOLLOWED THE ALL BLENDS THROUGH THE EXTENDED WITH A FEW TWEAKS TO
PRECIPITATION FORECAST NEAR THE END OF THE FORECAST WITH GFS MUCH
FASTER THAN EC AND GEM HOLDING A TROUGH OFF THE WEST COAST.

 NICE RIDGE MOVES EAST INTO NORTHERN
PLAINS WEDNESDAY WITH TEMPERATURES INTO THE MID 70S. NEXT SEVERAL
SYSTEMS MOVE ALONG THE CANADIAN BORDER WITH TRAILING WAVES INTO
THE FORECAST AREA. BEST CHANCES LOOK TO BE THURSDAY NIGHT INTO
FRIDAY WITH SOME MOISTURE RETURN ACROSS THE SOUTHERN PLAINS
WEDNESDAY NIGHT.

&&

.AVIATION...
AN ISOLATED T-STORM OR TWO IS POSSIBLE...MAINLY ACROSS
NORTH CENTRAL NEB AS A PACIFIC COLD FRONT SWEEPS EAST ACROSS THE
AREA. BEST CHANCE FOR THIS WILL BE IN THE 02 TO 04Z TIME FRAME AT
KVTN. OTHERWISE VFR WITH GUSTY SFC WINDS FROM THE SOUTH SHIFTING TO
THE WEST AFTER THE FRONTAL PASSAGE.

&&

.FIRE WEATHER...
TUESDAY TO CONTINUE BREEZY BUT BELOW ADVISORY CRITERIA AS UPPER
LOW SHEARS OUT OF THE NORTHERN PLAINS. MINIMUM RELATIVE HUMIDITIES
QUITE LOW AND HAVE PUT OUT A RED FLAG WARNING FOR THE ENTIRE FORECAST
AREA AS SPC HAS HIGHLIGHTED MOST OF WESTERN AND CENTRAL NEBRASKA
WITH CRITICAL CONDITIONS. RED FLAG WARNING IN EFFECT FOR ALL AREAS
TUESDAY. LOW PRESSURE TO OUR NORTH WILL CREATE WESTERLY DRY
DOWNSLOPE CONDITIONS ACROSS THE AREA. CONTINUE WARM WEATHER...WITH
HIGHS IN THE UPPER 60S TO MID 70S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR NEZ204-210.

RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 7 PM CDT /6 PM
MDT/ TUESDAY FOR NEZ204-206-208>210-219.

WIND ADVISORY UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
NEZ005>010-023>029-035>038-057>059-069>071-094.

HIGH WIND WARNING UNTIL 11 PM MDT THIS EVENING FOR NEZ004-022-
056.

&&

SHORT TERM/EXTENDED...TAYLOR/POWER
AVIATION...TAYLOR
Hazardous weather outlook, Mar 26, 2:38 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 AM CDT MON MAR 26 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-270945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
438 AM CDT MON MAR 26 2012 /338 AM MDT MON MAR 26 2012/

...WIND ADVISORY THIS AFTERNOON AND TONIGHT MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA...
...HIGH WIND WARNING LATE THIS AFTERNOON AND THIS EVENING ACROSS
THE EASTERN NEBRASKA PANHANDLE...
...HIGH WIND WATCH THIS EVENING FOR PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING. LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN.
ALTHOUGH THE STORMS WILL GENERALLY BE HIGH BASED...ANY STORMS
WHICH DEVELOP CLOSE TO THE GROUND COULD PRODUCE A TORNADO AND THIS
IS MOST LIKELY TO OCCUR BETWEEN VALENTINE AND ONEILL INCLUDING
AREAS TO THE NORTH. STORM MOTION WILL BE EAST AND NORTHEAST AT 45
TO 55 MPH.

STRONG OR HIGH WINDS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. DEEP LOW PRESSURE WILL
FORM NEAR THE BLACK HILLS LATE THIS AFTERNOON. AS THE LOW LIFTS
NORTHEAST THIS EVENING...A POWERFUL PACIFIC COLD FRONT WILL SWEEP
THROUGH WESTERN NEBRASKA PRODUCING HIGH WINDS.

FIRE DANGER WILL BE CRITICAL THIS AFTERNOON AND THIS EVENING
ACROSS PARTS OF WESTERN NEBRASKA WEST OF THE DRYLINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FIRE DANGER COULD BECOME CRITICAL ACROSS MOST OF WESTERN AND NORTH
CENTRAL NEBRASKA TUESDAY. LOW HUMIDITY AND STRONG WINDS ARE THE CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, Mar 26, 1:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     15 NNE NORTH PLATTE     41.33N 100.66W
03/18/2012                   LINCOLN            NE   PUBLIC

            A 40X22 SHED WAS DESTROYED.

&&

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Deuel

When
March 26, 2:00 PM MST to 7:00 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Strong west winds occurred across Deuel County during the afternoon and evening hours on March 26th. Sustained winds of 40 mph with gusts to around 50 mph were common.

High Wind, Garden

When
March 26, 2:00 PM MST to 7:00 PM MST
Where
Garden forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Strong west winds occurred across Garden County during the afternoon and evening hours on March 26th. Sustained winds of 40 mph with gusts to around 55 mph were common.

High Wind, Sheridan

When
March 26, 2:00 PM MST to 7:00 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Strong west winds occurred across Sheridan County during the afternoon and evening hours on March 26th. Sustained winds of 40 mph with gusts to around 55 mph were common.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364520, 364521, 364522.